Alert archive / New Jersey / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS New York, NY

June 1, 2022Essex County, Passaic County, New Jersey

NWS New York, NY issued this flash flood warning at Jun 1, 2022, 8:12 PM EDT for Essex County, Passaic County, New Jersey. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2022, 8:12 PM EDT (00:12 UTC)
Expired
Jun 1, 2022, 10:08 PM EDT
In force
116 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Essex County, NJ, Passaic County, NJ

The radar

The Philadelphia radar (KDIX), 100 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2022-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2022-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

786 
WGUS51 KOKX 020012
FFWOKX
NJC013-031-020215-
/O.NEW.KOKX.FF.W.0002.220602T0012Z-220602T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
812 PM EDT Wed Jun 1 2022

The National Weather Service in Upton has issued a

* Flash Flood Warning for...
  Essex County in northeastern New Jersey...
  Eastern Passaic County in northeastern New Jersey...

* Until 1015 PM EDT.

* At 812 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.2 to 0.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Passaic, Bloomfield, Orange, Millburn, Caldwell, Fairfield, 
  Clifton, East Orange, Irvington, West Orange, Montclair, 
  Belleville, Livingston, Nutley, Maplewood, South Orange, Little 
  Falls, Verona, Cedar Grove and Woodland Park.

This includes the following streams and drainages...
  Bear Brook, Canoe Brook, Second River, Spring Garden Brook, Molly 
  Ann Brook, Passaic River, Slough Brook, Pompton River, Weasel 
  Brook and Elizabeth River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4092 7429 4093 7427 4091 7419 4086 7411
      4086 7412 4082 7412 4082 7414 4075 7417
      4074 7416 4071 7423 4074 7437 4076 7436
      4076 7438 4079 7437 4082 7433 4086 7432
      4087 7434 4091 7433 4090 7427 4091 7427

FLASH FLOOD...RADAR INDICATED

$$

JT
1 follow-up statement
687 
WGUS71 KOKX 020208
FFSOKX

Flash Flood Statement
National Weather Service New York NY
1008 PM EDT Wed Jun 1 2022

NJC013-031-020218-
/O.CAN.KOKX.FF.W.0002.000000T0000Z-220602T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Essex NJ-Passaic NJ-
1008 PM EDT Wed Jun 1 2022

...FLASH FLOOD WARNING FOR ESSEX AND EASTERN PASSAIC COUNTIES HAS 
BEEN REPLACED WITH A FLOOD ADVISORY...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

LAT...LON 4092 7429 4093 7427 4091 7419 4086 7411
      4086 7412 4082 7412 4082 7414 4075 7417
      4074 7416 4071 7423 4074 7437 4076 7436
      4076 7438 4079 7437 4082 7433 4086 7432
      4087 7434 4091 7433 4090 7427 4091 7427

$$

JT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 7:57 PM EDT, 15 minutes earlier.

Area forecast discussion, Jun 1, 7:57 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service New York NY
757 PM EDT Wed Jun 1 2022

.SYNOPSIS...
A stationary front to our west this evening begins to push east and
pass through the region as a warm front late tonight. The front
settles back over the Tri-State Area by late in the day into
Thursday evening, then a cold front moves through from the west late
at night into Friday morning. High pressure then slowly builds
in from the west later on Friday and remains in control over
the weekend. Unsettled weather returns as a frontal system
approaches sometime early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A stationary front is positioned just off to our west early this
evening. Moisture convergence and differential heating have been
contributing to scattered convection along this front. CAMs depict
convection spilling over an upper ridge axis to our west and moving
into the forecast area as we head into this evening. This convection
should weaken as is moves through here with more stable conditions
in place due to an onshore flow that occurred all day. Still can't
rule out strong to severe thunderstorms mainly NW of the city -
being closer to the unstable airmass and the origin of convection.
Main threat with thunderstorms are high wind gusts. The forward
motion of storm cells should mitigate flooding somewhat, however
minor urban/poor drainage flooding will be possible with high
moisture and the potential of multiple rounds of convection.

Rain chances diminish overnight, but with residual moisture, warm
air advection with the warm front pushing through, and light to calm
winds, expecting stratus and some fog tonight. Low temperatures above
normal.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
The ridge aloft flattens as its axis shifts through the forecast
area during the day Thursday. This is in response to an approaching
shortwave riding along the southern periphery of a closed 500mb low
over central Canada. At the surface, a warm front is progged to be
north and east of most of the area, but then drifts back west as a
cold front. Meanwhile, a triple-point low forming along a cold front
to the west approaches. The low and cold front move through the area
during Thursday night and will in the vicinity of the eastern zones
early Friday morning.

CAPE could be in the order of 500-1500 J/kg away from the coast NW
of the city. Winds from the surface through around 600-700 mb won't
be particularly strong, but then increase to 30-40kt towards 500mb,
particularly over the southern zones where there is a better chance
of DCAPE as forecast sounding show an inverted-V profile in the
vicinity of KEWR. This could be enough for strong to severe wind
gusts in any thunderstorms that develop. SPC has the northern extent
of a marginal risk of severe thunderstorms just south of KEWR.
Much, if not all, of the morning should be dry with showers and
thunderstorms becoming more likely as the afternoon wears on. Best
overall chances will be at night with the low and cold front moving
through.

At least a chance of minor urban/poor drainage flooding exists for
Thursday afternoon into nighttime, particularly for areas that end
up getting some rainfall into this evening as PWATs average around
1.75 inches.

High temperatures for Thursday will be challenging with some
uncertainty regarding how far west the boundary to the east pushes,
along with the potential of limited breaks in the clouds. NBM
deterministic seemed like a good compromise, but might be a degree
or two too warm from around NYC to points west. Lows will be above
normal.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
An upper level trough axis slides across the northeast the first
half of Friday and the flow becomes more flat. This will help push
the frontal system and associated wave of low pressure offshore
early Friday. A few lingering showers are possible Friday morning,
but gradual improving conditions are expected into the afternoon.
High pressure begins to gradually build in from the west and a
drier, more seasonable airmass moves into the area. Highs Friday are
forecast to be about 5 degrees cooler than Thursday for most, in the
mid to upper 70s.

High pressure remains in control through the weekend resulting in
dry conditions. A weak cold front will move through Saturday
afternoon/evening, advecting in an even drier airmass behind it.
Dewpoint temperatures fall into the low to mid 40s by Sunday
morning. Temperatures on Saturday will be similar to Friday and
Sunday will be just a few degrees cooler. Sunny to mostly sunny
skies expected both days.

High pressure shifts offshore late Sunday into early Monday. The
next chance for unsettled weather to return to the area is with an
approaching frontal system late Monday into Tuesday. An upper level
low that will have been spinning over central southern Canada for
several days will finally make some eastward progression early next
week. Associated surface low pressure will deepen and pass well to
our north and west. It is this system that lifts a warm front
through the area followed by a cold front. The timing in the 12z GFS
run has slowed down slightly so have reflected this in latest
forecast. Now do not introduce 20-30% chance of showers until after
00z Monday night. There is still some disagreement between global
deterministic guidance. The Euro is slightly slower with this system
and the Canadian keeps high pressure nosed into our area with dry
conditions through mid week.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A stationary front west of the area begins to move east tonight.
Weak high pressure will be over the area early Thursday with
another frontal system approaching during the afternoon.

MVFR ceilings to start the forecast with showers and
thunderstorms moving into the region. LIFR will be possible in
some of the heavier thunderstorms. Showers and thunderstorms
end overnight with IFR conditions remaining. There is a chance
of LIFR late tonight into the early morning Thursday.

As of now believe MVFR ceilings will persist through Thursday,
however, there is a chance that VFR conditions develop late
morning into the afternoon before another frontal wave move
toward the area. Have added a TEMPO group for the brief chance
that VFR conditions move back into the metro terminals.

Light east to southeast winds will become light and variable
winds tonight into Thursday morning. Southeast winds at the
metro terminals return Thursday afternoon, while all other
terminals may remain light and variable through the forecast
period.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

IFR conditions possible in showers and thunderstorms.

LIFR may be more widespread by late tonight with conditions
improving Thursday morning. There is uncertainty with how much
improvement there will regarding ceilings, with a brief period
of VFR possible for metro terminals.

.OUTLOOK FOR 00Z THURSDAY THROUGH MONDAY...
.Thursday night...MVFR becoming IFR with showers at night.
.Friday...Early AM MVFR or lower with showers ending, improving
to VFR in the afternoon.
.Saturday-Monday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
With a relatively weak pressure gradient, winds and seas will remain
below SCA criteria through the weekend. The next possibility of SCA
conditions looks to be with an approaching frontal system early next
week if at all.

&&

.HYDROLOGY...
Showers and embedded thunderstorm for the rest of this afternoon
into this evening would more likely bring minor urban/poor drainage
flooding, but there is at least a low chance of flash flooding -
mainly NW of NYC. Most areas are expected to receive less than a
half inch of rainfall through tonight, but locally up to around an
inch of rainfall is possible - mainly NY of NYC.

Another round of showers with embedded thunderstorms is expected
Thursday afternoon into nighttime. Again, mainly under a half inch
of rainfall is expected, but locally up to around an inch will be
possible. This may result in additional minor urban and poor
drainage flooding, and again a low chance of flash flooding.

No hydrologic impacts are expected Friday through Wednesday.

&&

.TIDES/COASTAL FLOODING...
A low rip current threat is forecast for Thursday and Friday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JC/JT
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...JT
AVIATION...JP
MARINE...JC/JT
HYDROLOGY...JC/JT
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 1, 3:46 AM EDT, 16 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
346 AM EDT Wed Jun 1 2022

NJZ002-004-006-103>108-NYZ067>070-020800-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-
346 AM EDT Wed Jun 1 2022

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Today and tonight.

Scattered showers, with a few thunderstorms, may track into the
region late this afternoon and through the evening. A few of the
storms may be strong to severe, with damaging wind gusts and locally
heavy downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NYZ071>075-078>081-176>179-020800-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
346 AM EDT Wed Jun 1 2022

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-020800-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
346 AM EDT Wed Jun 1 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 1, 7:54 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service New York NY
754 PM EDT Wed Jun 1 2022

NJZ004-006-104>106-108-NYZ071>075-176-178-020045-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Essex NJ-
Eastern Bergen NJ-Eastern Passaic NJ-Kings (Brooklyn) NY-
Northern Queens NY-Southern Queens NY-Southern Westchester NY-
Bronx NY-New York (Manhattan) NY-Richmond (Staten Is.) NY-
754 PM EDT Wed Jun 1 2022

...Strong thunderstorms will impact portions of Hudson, eastern
Passaic, northeastern Union, southeastern Bergen, Essex, Queens,
Richmond, Bronx, Kings and New York (Manhattan) Counties through 845
PM EDT...

At 753 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms extending from near Yonkers to Teterboro to Millburn.
Movement was southeast at 25 mph.

HAZARD...Winds up to 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newark, Jersey City, Jamaica, Yonkers, Paterson, Elizabeth, Flatbush,
Flushing, Passaic, Bayonne, Mott Haven, Hoboken, Bloomfield, East
Tremont and Hackensack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4069 7426 4071 7425 4072 7430 4078 7437
      4082 7433 4086 7432 4087 7434 4088 7432
      4093 7414 4089 7412 4092 7407 4095 7407
      4101 7393 4084 7375 4082 7379 4074 7370
      4067 7377 4059 7403 4060 7403 4057 7408
TIME...MOT...LOC 2353Z 313DEG 23KT 4093 7391 4086 7404 4075 7431

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JT

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:49 PM EDTSpecial Weather StatementOKXUnion41 min
Jun 1, 9:00 PM EDTFlash Flood WarningOKXUnion3 hr
Jun 1, 9:28 PM EDTSpecial Weather StatementOKXUnion62 min
Jun 1, 9:36 PM EDTAreal Flood AdvisoryOKXBergen, Passaic84 min
Jun 1, 10:08 PM EDTAreal Flood AdvisoryOKXEssex, Passaic7 min
Jun 1, 10:16 PM EDTAreal Flood AdvisoryOKXEssex, Passaic89 min
Jun 2, 1:09 PM EDTAreal Flood AdvisoryOKXBergen96 min
Jun 2, 2:43 PM EDTAreal Flood AdvisoryOKXBergen2 hr
Jun 2, 3:09 PM EDTAreal Flood AdvisoryOKXBergen, Passaic111 min
Jun 2, 3:33 PM EDTSpecial Weather StatementOKXBergen27 min
Jun 2, 3:35 PM EDTFlash Flood WarningOKXBergen, Passaic115 min
Jun 2, 3:45 PM EDTSevere Thunderstorm WarningOKXBergen30 min
Jun 2, 3:52 PM EDTAreal Flood AdvisoryOKXBergen, Essex, Hudson, Passaic113 min
Jun 2, 5:31 PM EDTAreal Flood AdvisoryOKXBergen, Passaic89 min
Jun 2, 7:37 PM EDTAreal Flood AdvisoryOKXBergen3 hr
Jun 2, 7:47 PM EDTAreal Flood WarningOKXBergen90 min

Nearby

Flash Flood Warnings in New Jersey, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.